Hormonal Contraceptives and Weight Gain
Do combination hormonal contraceptives cause weight gain?
There is no causal relationship between combination contraceptives and weight gain.
Many women and physicians believe that weight gain is associated with combination hormonal contraceptives. The weight gain could be the result of water retention, increased muscle mass, or increased fat deposition. To test this perception, Gallo and colleagues performed a systematic review of randomized controlled trials. They included studies of at least three menstrual cycles’ duration that compared combination contraceptives with placebo or other drugs, dosages, regimens, or study lengths. They found three placebo-controlled trials, none of which found a significant difference in weight gain between groups. The largest of these studies, with 473 patients, found a difference of less than 1 lb after six months. There was also no difference between groups in discontinuation of the contraceptives because of weight gain. Furthermore, most of the studies comparing two contraceptive regimens did not show differences in weight gain.
When patients are reluctant to take combination contraceptives because they fear weight gain, physicians can tell them that it is true that women gain weight with the pill and the patch. However, they also gain weight when they don’t use these products. Physicians can direct them to the excellent resources on healthy lifestyles that have been developed by the National Institutes of Health.1 The “Aim for a Healthy Weight” program has an interactive Web site on diet and exercise for patients (http://www.nhlbi.nih.gov/health/public/heart/obesity/lose_wt/).